CSN Login
Members Online: 9

Tamoxifen - or Tamoxifiend? Need some supportive friends that can understand....

DiscoDiva
Posts: 7
Joined: Jun 2011

Hi there! This is my first post....it's nice to find a place to talk and hopefully learn from others who have already been there.

I am now in the Tamoxifen phase. At first, it was okay, just a hot flash now and then...now, it seems like the effects are worsening. More emotions, forgetfulness, and general air-headedness. I find that I have a short temper (unlike me)...and I can also cry uncontrollably at the drop of a hat.

So, just wondering... is anyone else here or made it through this phase...and how did you do it? I made it through chemo, surgery and radiation with the best attitude and upbeat thoughts...now it seems to be crashing all around me. Did anyone else hit bottom afterwards?

Now everyone around me thinks I should be fine now.

I don't know that I consider myself out of treatment....Tamoxifen is kicking my butt!

disneyfan2008
Posts: 5259
Joined: Oct 2010

I thought NO side effects for over 2 yrs on tamox...but my onocolgist insisted on internal ultra sound to check for thickening of uterus..(my gyno said not his normal testing but is oncologist insisted he would> HE did find thickening each time then bleeding started (post meno of over 4 yrs) I JUST had hysterctomy almost 3 wks ago...

I am not sure if I am odd with these issues...I KNOW can be side effects but not sure if I am extreme or on the charts...

Denise

jendrey's picture
jendrey
Posts: 377
Joined: Sep 2009

I'm not ever going to recover from some of the side effects of the chemo; arthritis being at the forefront. So, to me taking a drug that is well known for its numerous and often dehibilitating side effects wasn't quite worth it. Not to me. Not for the minimal trade-off value. But, if I was going to take tamoxifen I'd sure want to first find out if my body could even properly metabolize it; some cannot. And if you happen to be one of those that cannot then you're subjecting yourself to these nasty side effects for no just reason.

It's absolutely reprehensible that a prescription for tamoxifen doesn't mandatorily come with a test kit to check for the enzyme needed (CYP2D6) to metablize it.

Sure can relate to that 'everyone around me thinks I should be fine now' mindset! They just don't get it and most likely never will. But we do. You'll likely never go back to being the person you once were. You are not alone, we are here right beside you on this journey. Your welcomed here anytime for any reason. We are your sisters in pink and we so get it here.

carkris's picture
carkris
Posts: 4513
Joined: Aug 2009

I think the decrease in estrogen form treatment and the tamoxifen is responsible for the symptoms. My docs have said with estrogen positive taking tamoxifen is more important than chemo. My doc does not believe in the metabolizer test. I take a very small dose of an antidepressant and it helps. Makes me more even and I am happy. I was convinced to take it as it helps to increase your serotonin and therefore your immune system. I wonder why i waited it is so simple and helps me so much.

newyearseve
Posts: 1
Joined: Jun 2011

Hi there! This is my first time here... and here is my first post too.
I hope it helps you to know that you are not alone, DiscoDiva. It may not be much, but I find myself in the very same phase you describe. Tamoxifen, emotions, forgetfulness, and general air-headedness... plus lack of energy, gain of weight (despite healthy food and regular sport)and several menopause side effects (although I just turned 32).
Everyone thinks I should be fine by now and so do I. I went through chemo, 2 times surgery and radiation, with optimism, energy and a smile. I wonder why I am so down now, I feel weak and guilty not to feel "normal" yet. But my doc told me it is something that happens to some of us after treatments. I am visiting a therapist and now I will try to take a day after the other, allow me to feel what I feel even if "the logical me" thinks it doesn't make much sense... and talk about it. We have walked a long way trough DiscoDiva and we can now take some time to get ready for our lifes, so full of changes. I don't think it all depends on Tamoxifen, we have a few to cope with. I am sure we will find ourselves much better, it is a matter of patience. We may be out of treatment but we are still convalescent (I hope I used the right word, I am not an english speaker!)
I visited this website because I was looking for people who went through this, I am happy to have read your post. Thank you for sharing.
Take care!

robang13's picture
robang13
Posts: 333
Joined: Apr 2011

Hi DiscoDiva,

I am in the same boat as you. I will start my tamoxifen downfall tomorrow. So, I can let you know if and how they are effecting me as we go along. I know my aunt took it years ago and it took about a year for her to get back to almost normal. I am just 10 days out of radiation treatments and think I should be better already. I seem to be the only one that is rushing the whole thing. But that is me. I thought I should be over the surgeries 3 days after I was done. And since I am done with rads should be better already. I guess we just have to take a breath and let it all run its course no matter how long it takes. I hope you start to feel better. I'll let you know how the pills are treating me soon.

angela

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network